But the local side effects from the medication continued to worsen. Every time I injected Copaxone in my legs, I needed a cane just to move around my house. Why, I began to ask myself, was I taking a drug that was making me feel worse? It occurred to me there was no way to really know if the medication was helping. My next MRI might reveal fewer lesions, but this could happen even without medication.
Within a few weeks of interacting with Shared Solutions, I realized that the organization had nothing to do with my insurance. Some Internet research and a closer reading of the documentation I’d received revealed that Shared Solutions was a subsidiary of the pharmaceutical company that makes Copaxone.
It is common for patients like me, who are on costly specialty drugs, to be assisted by such companies. Some of these are subsidiaries of drug companies; others are divisions of health insurers or pharmacy benefit management firms.
One of their roles is to help patients stay on medication, even when they’re inclined to stop taking it because of side effects. There is evidence that staying on medication produces better outcomes for patients and yields cost savings compared, say, with the higher costs of being hospitalized for a severe flare-up of disease — even when drugs cost $25,000 to $45,000 a year, like those for MS. So I was thankful for the assistance of the Shared Solutions nurses, but I was also uneasy. It worried me that none of them ever suggested that I discontinue treatment or switch to another treatment even after I reported that my injection site reactions were affecting my quality of life.
I was never contacted by my neurologist, his nurse or anyone else in the neurology clinic with questions about how my Copaxone injections were going.
Maybe I’m old-fashioned, but I felt that the party who should have been helping was my neurology clinic, not a division of a pharmaceutical company. After about five months of taking Copaxone, and increasing numbers of welts on my body and increased difficulty walking after injections, I unilaterally decided to stop taking it.
At my next neurology appointment, one month after I stopped taking Copaxone, I told my doctor I’d stopped because of its side effects. He agreed that this made sense.
Less than a year later, my neurologist informed me that I’d begun to develop lesions inside my brain stem. This time he suggested a drug called Tysabri, which he said had worked wonders for some of his patients but also carried some risk.
I told him I’d think about it. As I researched Tysabri (having a background in chemistry was a help), I found that it originally was approved by the Food and Drug Administration in 2004. But the FDA had quickly put the drug on clinical hold after three patients taking it developed a condition called PML — progressive multifocal leukoencephalopathy — a debilitating brain disease that is often fatal. In 2006 the FDA allowed Tysabri to be reintroduced for use by some MS and Crohn’s disease patients under the condition that each patient taking it be enrolled in a strict monitoring program.